Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 71, NWS Tampa Bay, FL

June 18, 2011Polk County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 18, 2011, 5:46 PM EDT for Polk County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2011, 5:46 PM EDT (21:46 UTC)
Expired
Jun 18, 2011, 6:12 PM EDT
In force
26 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Polk County, FL

The radar

The Tampa radar (KTBW), 78 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1878 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WUUS52 KTBW 182146
SVRTBW
FLC105-182230-
/O.NEW.KTBW.SV.W.0071.110618T2146Z-110618T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
546 PM EDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN POLK COUNTY IN FLORIDA.

* UNTIL 630 PM EDT

* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CRYSTAL LAKE...OR NEAR AUBURNDALE...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRYSTAL LAKE.
  AUBURNDALE.
  POLK CITY.
  LAKE ALFRED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 2831 8178 2811 8162 2801 8190 2813 8200
TIME...MOT...LOC 2146Z 239DEG 9KT 2810 8185

$$
1 follow-up statement
911 
WWUS52 KTBW 182212
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
612 PM EDT SAT JUN 18 2011

FLC105-182222-
/O.CAN.KTBW.SV.W.0071.000000T0000Z-110618T2230Z/
POLK FL-
612 PM EDT SAT JUN 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN POLK COUNTY IS
CANCELLED...

ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE
TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT
FULLY DISSIPATES.

LAT...LON 2831 8178 2811 8162 2801 8190 2813 8200
TIME...MOT...LOC 2212Z 239DEG 9KT 2813 8179

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:48 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 18, 1:48 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
148 PM EDT SAT JUN 18 2011

.SHORT TERM (TONIGHT - MONDAY)...
HIGH PRESSURE ALOFT WILL REPOSITION FROM TX TO THE EAST GULF
MONDAY. THE SURFACE HIGH PRESSURE RIDGE WILL REMAIN ALIGNED ACROSS
CENTRAL FLORIDA. THE ASSOCIATED SUBSIDENCE WILL RESULT IN A
DECREASE OF CONVECTIVE ACTIVITY FOR THE FIRST PART OF NEXT WEEK.
ANY THUNDERSTORM ACTIVITY THAT DEVELOPS WILL BE OVER INTERIOR
AREAS OF THE STATE. THE WINDS WILL BE LIGHT WITH AFTERNOON COASTAL
SEA BREEZES. MAXIMUM TEMPERATURES WILL BE SEVERAL DEGREES ABOVE
NORMAL.

.LONG TERM (MONDAY NIGHT - FRIDAY)...
BOTH THE GFS AND ECMWF SHOW STRONG UPPER RIDGING REMAINING IN
PLACE OVER THE EASTERN GULF AND FLORIDA THROUGH THURSDAY...BEFORE
WEAKENING SOME ON FRIDAY AS AN UPPER TROUGH MOVING INTO THE
EASTERN U.S. WELL TO THE NORTH OF THE REGION IMPINGES UPON IT. AT
THE SURFACE A WEAK PRESSURE PATTERN WILL EXIST ACROSS THE FORECAST
AREA UNDER SURFACE RIDGING FROM THE WESTERN ATLANTIC WEST ACROSS
THE CENTRAL PENINSULA. THIS WEAK PRESSURE PATTERN WILL SUPPORT
DAILY SEA BREEZE CIRCULATIONS EACH AFTERNOON...HOWEVER LACK OF
DEEP LAYERED MOISTURE AND SUBSIDENCE UNDER THE UPPER RIDGE WILL
KEEP RAIN CHANCES WELL BELOW NORMAL THROUGH THURSDAY WITH NIL POPS
EXPECTED ON TUESDAY...THEN ONLY ISOLATED RAIN CHANCES (POPS 20
PERCENT) ON WEDNESDAY AND THURSDAY. DURING FRIDAY SLIGHTLY DEEPER
MOISTURE WILL HELP TO INCREASE RAIN CHANCES SOME WITH LOW END
SCATTERED RANGE POPS (30 PERCENT) EXPECTED. TEMPERATURES WILL
REMAIN WELL ABOVE NORMAL THROUGH THE PERIOD WITH NIGHTTIME LOWS IN
THE MID 70S INLAND AREAS...AND UPPER 70S TO AROUND 80 ALONG THE
COAST WITH DAYTIME HIGHS CLIMBING INTO THE LOWER 90S ALONG THE
COAST AND MID TO UPPER 90S INLAND.

&&

.AVIATION...
CUMULUS DEVELOPING NEAR ALL TAF SITES THIS AFTERNOON...GENERALLY
ABOVE 4KFT. BEST CHANCE FOR ANY STORMS WILL BE DOWN AROUND FMY AND
RSW AND HAVE GONE AHEAD AND INCLUDED A TEMPO GROUP FOR THESE
LOCATIONS THIS AFTERNOON/EVENING. CALM WINDS OVERNIGHT...AND SOME
FEW TO SCT LOW CLOUD EXPECTED AGAIN IN THE MORNING.

&&

.MARINE...WINDS WILL REMAIN LIGHT AND MOSTLY VARIABLE MOSTLY EAST
IN THE MORNINGS WITH AFTERNOON SEA BREEZES. SEAS WILL REMAIN 2
FEET OR LESS THROUGH WEDNESDAY.

&&

.FIRE WEATHER...NO FIRE WEATHER PROBLEMS EXPECTED FOR THE NEXT
SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  92  78  93 /  10  20  10  10
FMY  76  93  75  93 /  10  20  10  10
GIF  75  96  75  97 /  20  30  10  20
SRQ  75  91  75  91 /  10  20  10  10
BKV  71  94  71  94 /  10  20  10  10
SPG  80  91  80  91 /  10  20  10  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...03/PAXTON
LONG TERM/AVIATION...23/MCNATT/MCMICHAEL
Hazardous weather outlook, Jun 18, 5:52 AM EDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
552 AM EDT SAT JUN 18 2011

FLZ039-042-043-048>052-055>057-060>062-065-182100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
552 AM EDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AFTERNOON SEA BREEZE WILL FOCUS STORMS OVER THE INTERIOR AGAIN
TODAY. CONDITIONS WILL BE FAVORABLE FOR STRONG GUSTY WINDS AND
PENNY TO NICKEL SIZED HAIL IN THE STRONGEST STORMS. ALL
THUNDERSTORMS CONTAIN DEADLY LIGHTNING.

...EXCESSIVE HEAT IMPACT...
HIGH TEMPERATURES WILL CLIMB INTO THE MIDDLE OR EVEN UPPER 90S
TODAY. FACTOR IN THE HUMIDITY...AND IT WILL FEEL LIKE 100 TO 105
DEGREES. REMEMBER TO DRINK PLENTY OF WATER AND TAKE FREQUENT
BREAKS IN AN AIR CONDITIONED BUILDING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN ON SUNDAY...MAINLY OVER
THE INTERIOR. SOME STRONG STORMS ARE POSSIBLE. DRIER AIR WILL
BEGIN TO MOVE IN FOR THE BEGINNING OF NEXT WEEK WITH LOWER CHANCES
FOR STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JILLSON

In the hours before

Special weather statement, Jun 18, 5:26 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
526 PM EDT SAT JUN 18 2011

FLZ051-052-182215-
POLK-HILLSBOROUGH-
526 PM EDT SAT JUN 18 2011

...STRONG THUNDERSTORMS WILL AFFECT EASTERN HILLSBOROUGH AND WESTERN
POLK COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED NEAR BRADLEY JUNCTION...OR 9 MILES SOUTHWEST OF BARTOW...
MOVING NORTHEAST AT 10 MPH...WILL AFFECT WILLOW OAK...MULBERRY...
LAKELAND HIGHLANDS AND BARTOW...UNTIL 615 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES. MOTORISTS CAN EXPECT MINOR PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2807 8202 2786 8177 2769 8199 2791 8217
TIME...MOT...LOC 2125Z 227DEG 9KT 2783 8198

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 5:26 PM EDTSpecial Weather StatementTBWPolk49 min
Jun 18, 6:03 PM EDTSpecial Weather StatementTBWHighlands42 min
Jun 18, 6:14 PM EDTSpecial Weather StatementTBWHillsborough46 min
Jun 18, 6:41 PM EDTSpecial Weather StatementTBWHighlands34 min
Jun 18, 6:45 PM EDTAreal Flood AdvisoryTBWHillsborough, Polk90 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.